Clinical Negligence & Catastrophic Injury Solicitors
Investigation into paracetamol overdoses in hospital.
The NHS safety watchdog, the Healthcare Safety Investigation Branch (HSIB), has launched a national investigation after a number of incidents where adults with a low bodyweight were given too much paracetamol through an infusion, or IV drip, directly into their bloodstream.
Three incidents are understood to have been reported by NHS staff in 2020 but there have been others before this, including the trigger event that sparked the HSIB investigation.
Overdoses of intravenous (IV) paracetamol in adults and children is a recurring problem. Safety alerts about the issue have been repeatedly made to NHS hospitals, with one 2010 alert highlighting more than 200 previous overdose incidents.
In 2011 an inquiry into the death of Danielle Welsh, 19, who died from liver failure due to a sustained paracetamol overdose in June 2008, found a junior doctor who prescribed the drug did not know she weighed only 35kg.
The inquiry found: “There was a prevailing culture of assumed familiarity with the administration of IV paracetamol, derived from the common use of oral paracetamol.”
The Medicines and Healthcare Products Regulatory Agency has also said some overdoses are linked to confusion, being in milligrams versus millilitres, which can result in doses 10 times higher than intended.
The independent HSIB believes the problem of prescribing paracetamol without considering a patients’ weight is still continuing.
It said: “The investigation was launched after HSIB became aware of a number of incidents where patients with a low body weight were prescribed and administered a standard dose of paracetamol which resulted in liver damage.
“This includes situations where patients have been prescribed standard doses of paracetamol, but which might be excessive for them.”
Paracetamol is one of the most common ‘over-the-counter’ painkillers and used in hospitals around the world. In excessive amounts it can be toxic to the liver and cause death.
HSIB said its investigation will examine the “contextual factors” surrounding the use of paracetamol in adult patients and examine the “systemic factors” that may be involved in unintentional overdoses.
Ultimately it will aim to make safety recommendations for hospitals and national bodies to help stop IV paracetamol overdoses from happening.